(WGGB) – A very unsettling situation in New Jersey when a pharmacy gave children a strong cancer drug instead of flouride.
For two months, a CVS in Chatham, New Jersey was mistakenly dispensing the cancer-fighting drug Tamoxifen to kids instead of flouride pills.
The pills are both white, round, and the same size. However, they are stamped with a different number, indicating that they are different.
Luckily, no kids have died.
Baystate Medical Center medication safety specialist Mark Heelon says, “Some common side effects with Tamoxifen might include nausea and vomiting, fatigue and headaches.”
Heelon says that the mix-up in New Jersey could have been prevented. He adds that Baystate takes precautions to try and prevent such errors.
Some of the measures include, “Medications that look alike or sound alike…physically separating of the product where you might keep them on the opposite side of the benches and then a final thing is a double-check process where if the pharmacy technician places the medication in the pill bottle, and a pharmacist will double-check the product,” says Heelon.
But even the most vigilant of pharmacists and technicians can make mistakes too.
Therefore, it’s important for consumers to keep an eye out too.
People should closely at the label of their bottles. Some manufacturers, but not all, will put a picture of the pill that’s supposed to be inside.
Also, they can got to a site like drugs.com and use a pill identifier. Enter the drug name, click and a picture of it comes up.
Finally, people should also keep in mind that different dosages of the same drug usually have different looking pills.